Results in Mathematics

, Volume 54, Issue 1–2, pp 15–39 | Cite as

The Eigenvalues of the Laplacian on Locally Finite Networks Under Generalized Node Transition



We consider the canonical continuous Laplacian on an infinite locally finite network with different edge lengths under natural transition conditions as continuity at the ramification nodes and Kirchhoff flow conditions at all vertices that can be consistent with the Laplacian or not. It is shown that the eigenvalues of this Laplacian in a L-setting are closely related to those of a row–stochastic operator of the network resulting from the length adjacency operator and the weights in the Kirchhoff condition. In this way the point spectrum in L is determined completely in terms of combinatorial and metrical quantities of the underlying graph as in the finite case [2] and as in the equal length case [10], and, in addition, in terms of the coefficients in the transition condition. Though the multiplicity formulae are formally the same as in the cited cases, the multiplicities can change strongly. Another main concern is the real or nonreal character of the eigenvalues.

Mathematics Subject Classification (2000).

Primary 34B45, 05C50 Secondary 05C10, 35J05, 34L10, 35P10 


Locally finite graphs and networks Laplacian eigenvalue problems adjacency and transition operators 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2009

Authors and Affiliations

  1. 1.LMPA Joseph Liouville, FCNRS 2956Université du Littoral Côte d’OpaleCalais CedexFrance
  2. 2.Departament de Matemàtica Aplicada IIUniversitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations